Krokodil, the cheap heroin substitute, is believed to have made the switch to the US after a number of cases were reported in Arizona.
The drug captured press headlines a few years ago following reports of the devastating effect on body tissues from use by intravenous drug users. Russia was thought to have more heroin users than any other country in the world, and a steady rise was reported in users switching to Krokodil.
Krokodil (Desomorphine) was first developed as a painkiller in The United States in the 1930’s. It is ten times stronger than the Morphine currently used in medical practice and has a quicker onset of action and more sedative effects.
The drug causes death of muscle and soft tissues at the site of injection and can lead to marked shortening of life expectancy in users of the drug - some argue once people become full-time Krokodil addicts, they have a life expectancy of less than a year.
Its name (the Russian for Crocodile) is thought to have come from the green scaly colour the affected body tissue becomes, before it is lost completely from the effects of gangrene; the name may also have its roots from one of the substances in the chain of it being made, called Clorocodide.
Sadly this drug is all too easy to make, from readily available substances – including the painkiller Codeine, petrol, and bleach. When made by users, it is then quickly injected as soon as it is made, unleashing highly toxic substances into the bloodstream and tissues. It is often mixed with other medicines which supposedly enhance its effects.
Its ease of manufacture will be particularly pertinent given the recent problems of heroin being found to be contaminated with anthrax, or Clostridium, the organism that causes tetanus. Also the availability of heroin had recently been diminished. At the present time in Gloucester, a quarter gram of street heroin costs £10; elsewhere in the country the price is around £20 per quarter gram.
To date I have only seen one patient where I suspected he’d used Krokodil. He was a homeless patient, in his late thirties. He had been a long-term heroin user, but suddenly lost a great deal of muscle tissue from gangrene at the site of an injection. He was very wary of other users and so would not attend the clinic here; I would therefore go and redress his wound on the streets, usually carrying medical supplies and equipment in supermarket carrier bags, so as not to attract unwanted attention.
Eventually with the brilliant help of members of the homeless charity GEAR and the nursing staff at the Homeless Clinic, he was transferred to a plastic surgery unit for debridement of the wound (removal of the dead tissue) and skin grafting which was successful. Sadly he died earlier this year.
The potential of Krokodil for worsening the already profound misery of homeless drug users is all too real, and we remain vigilant in warning our clients about the potentially devastating effects of this drug.
Dr Allan Harris has been a doctor for 22 years, and has worked as a GP for the homeless in Gloucester for the past 15 years.